advertisement
Home » News » Dopamine Withdrawal Is Difficult

Dopamine Withdrawal Is Difficult

A new study finds that reducing the dosage of drugs used for Parkinson’s has a surprising effect — including withdrawal symptoms similar to those reported by cocaine addicts.

Dopamine agonist drugs are the primary drugs used for Parkinson’s disease (PD). Researchers have discovered acute withdrawal symptoms similar to those reported by cocaine addicts, including anxiety, panic attacks, depression, sweating, nausea, generalized pain, fatigue, dizziness and drug cravings.

These symptoms can be severe, and are not alleviated by other Parkinson medications.

For the first time, researchers have defined this phenomenon, which they call dopamine agonist withdrawal syndrome, or DAWS. Led by a physician-scientist at NewYork-Presbyterian Hospital/Weill Cornell Medical Center, the study is reported in the journal Archives of Neurology.

“Like cocaine and methamphetamines, dopamine agonists work by stimulating the reward pathways in the brain. For this reason, it makes sense that they would engender similar withdrawal symptoms, particularly in those with high cumulative drug exposure,” says senior author Dr. Melissa J. Nirenberg, associate director of the Parkinson’s Disease and Movement Disorders Institute at New York-Presbyterian Hospital/Weill Cornell Medical Center.

Dopamine agonists are highly effective drugs that are prescribed to many Parkinson’s patients to avoid side effects of the “gold standard” drug L-DOPA, particularly abnormal involuntary movements referred to as dyskinesias. (L-DOPA was perfected by Dr. George C. Cotzias of Cornell University Medical College in the late 1960s; dopamine agonists have been available since the 1990s.)

DAs are also FDA-approved for treatment of restless legs syndrome, and used off-label for other conditions such as depression and fibromyalgia. In the United States, there are currently two DAs on the market — pramipexole (Mirapex®) and ropinirole (Requip®, Requip XL®).

In recent years, there have been increasing concerns about DA side effects, and particularly the fact that they can cause uncontrolled, compulsive behaviors known as impulse control disorders (ICDs). ICDs are reported to occur in about 14 percent to 17 percent of PD patients who use these drugs, and also occur in people who use DAs to treat other medical conditions.

In 2006, Dr. Nirenberg published research linking the use of DAs to compulsive eating; others have linked the drugs to behaviors such as compulsive gambling, buying, hypersexuality and Internet addiction.

Patients are often unaware of these addictive behaviors, or may not discuss them with physicians because they are in denial, embarrassed by their symptoms, or unaware that they are a medication side effect.

“Impulse control disorders stemming from use of dopamine agonists can be detrimental to a patient’s financial, social and physical well-being. Our research identifies another concern — namely that some patients experience severe, even intolerable, withdrawal syndromes when their dosage is reduced. In this context, it’s very important that physicians and their patients use DAs judiciously, and exercise caution when they are tapered,” says Dr. Nirenberg.

Source: New York- Presbyterian Hospital/Weill Cornell Medical Center/Weill Cornell Medical College

Dopamine Withdrawal Is Difficult

Rick Nauert PhD

Rick Nauert, PhDDr. Rick Nauert has over 25 years experience in clinical, administrative and academic healthcare. He is currently an associate professor for Rocky Mountain University of Health Professionals doctoral program in health promotion and wellness. Dr. Nauert began his career as a clinical physical therapist and served as a regional manager for a publicly traded multidisciplinary rehabilitation agency for 12 years. He has masters degrees in health-fitness management and healthcare administration and a doctoral degree from The University of Texas at Austin focused on health care informatics, health administration, health education and health policy. His research efforts included the area of telehealth with a specialty in disease management.

APA Reference
Nauert PhD, R. (2015). Dopamine Withdrawal Is Difficult. Psych Central. Retrieved on November 14, 2018, from https://psychcentral.com/news/2010/01/13/dopamine-withdrawal-is-difficult/10721.html

 

Scientifically Reviewed
Last updated: 6 Oct 2015
Last reviewed: By John M. Grohol, Psy.D. on 6 Oct 2015
Published on PsychCentral.com. All rights reserved.